This is antidepressant withdrawal.
I've suffered from depression all my adult life. It moves as the tide; it ebbs and flows, just like my use of medication — most often, SSRIs like Celexa, Paxil or Wellbutrin. I've been on some variety of SSRI (selective serotonin reuptake inhibitor) for the past year. Two weeks ago, I decided to switch medication again, but first, I wanted a clean slate. I wanted to cleanse my system of all drugs, just for a little while, and see how I felt.
I've been told antidepressant withdrawal is a lot like giving up heroin. Mental symptoms include paranoia, anxiety, fear and despair. Physical symptoms include extreme nausea, dizziness, headaches, brain zaps (you feel like your brain is being electrocuted), fatigue and night terrors.
In the past week, I've dreamed that I murdered one of my dogs; that my grandparents (both dead) were still walking around as rotting corpses in their old house; and that my college friend refused a date with Bill Skarsgård. The last one wasn't too traumatic, but you get the idea.
The weeping worries me. I cried over a commercial yesterday. I cried over bad sentence structure. I cried because I couldn't bring myself to wash a plate, brush my hair, pick a sock up off the floor...
I think I'm going crazy. And that is the scariest part of withdrawal: I've lost any semblance of the sanity I once had. I feel like I will never be "OK" again. I'll never leave the house again. I'll never put on makeup again. I will always be this crazy person whose brain doesn't work, who shouts at her husband, who is afraid of the grocery store... which is why some nights, I go to bed thinking death would be easier.
These thoughts, these feelings, are not me. These thoughts are the SSRI withdrawal. A drug meant to help me turned against me when I stopped using it. Like someone looking for their next bump of coke, meth, name your poison, my body seeks another hit of SSRI, which begs the question: Do I want to go back on another antidepressant now that I know the effect they have on my body?
I have a bottle of Wellbutrin in my bathroom right now. I stare at the little red pills in their happy orange container as one stares at a monster in the closet. And in this state of withdrawal: Monsters are real, and right now, my monsters are my medication.
I don't really know where to go from here. I'm scared. I wake up every morning hoping my body and brain will feel better, but I know it's a process, getting this stuff out of my system. It takes time.
This week, I'm at rock bottom. I spend the day trying not to vomit. I spend the day hoping the nuthouse doesn't call, confirming my reservation. But somewhere, deep inside, beyond the nightmares and constant fatigue, there is hope.
Maybe once I get through this withdrawal and remember what it's like to have a functioning brain, I will remember what makes me feel good. Maybe I'll remember how to wake in the morning happy to be alive.
For information on depression go to the Depression and Bipolar Support Alliance. If you need advice, someone to talk to or urgent support call their emergency hotline at 1-800-273-TALK.
Disclaimer: As with any medication, you should always consult your doctor or medical professional before going on or off medications.
And you'll see personalized content just for you whenever you click the My Feed .
SheKnows is making some changes!